Colorado, 2011

High Wind in Colorado, December 29, 2011

December 29, 2011 · NWS PUB · 1 event in 1 county or zone

High winds were noted over portions of northern El Paso County. A vehicle windshield was shattered and other minor damage was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

High winds were noted over portions of northern El Paso County. A vehicle windshield was shattered and other minor damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 29, 11:34 AM MST, 56 minutes earlier.

Area forecast discussion, Dec 29, 11:34 AM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1134 AM MST THU DEC 29 2011

.AVIATION...

VFR CONDITIONS WILL CONTINUE FOR THE SE CO TAF SITES NEXT 24 H.
WILL SEE SOME LOCAL MTN OBSCURATION OVR THE CONTDVD N OF KMYP
THROUGH THIS AFTERNOON...BEFORE SHSN GRADUALLY DIMINISH THIS EVE
ACROSS THE MTS. MAIN AVN CONCERN CONTINUES TO BE WINDS AT KCOS...WHERE
MODERATE W-NW WINDS WILL CONTINUE THROUGH ABOUT 00Z BEFORE RELAXING
OVERNIGHT. MDT TURBULENCE WILL PERSIST ALONG THE S FRONT RANGE THIS
AFTERNOON AS A JET STREAM MOVES THROUGH NRN CO. ROSE

&&

.PREV DISCUSSION... /ISSUED 408 AM MST THU DEC 29 2011/

SHORT TERM...
(TODAY AND TONIGHT)

..WARMING TO CONTINUE...

CURRENTLY...

TEMPERATURES AT 2 AM THIS MORNING WERE QUITE WARM OVER THE REGION.
ALL OF THE I-25 CORRIDOR...EAST SLOPES OF THE MTNS AND ALL OF THE
PLAINS EXCEPT ALONG THE ARK RVR WERE IN THE 40S. KCOS WAS 47 DEGREES
WHILE KPUB WAS 41. THIS WARMING IS BEING CAUSED BY CHINOOK FLOW OVER
THE AREA. TEMPS ALONG THE LWR ARK RVR AT KLHX AND KLAA WERE IN THE
20S...BUT THESE VALUES ARE QUITE A BIT WARMER THAN WHAT HAS BEEN
REPORTED AT THESE LOCATIONS AT THIS HOUR OVER THE LAST WEEK OR
SO.

TODAY...EXPECT A MILD AND BREEZY DAY OVER MOST OF THE REGION...WITH
WINDY CONDITIONS OVER THE MTNS. TEMPERATURES WILL BE WARMEST JUST E
OF THE MTNS...WITH THE WARMEST AREAS ACROSS FREMONT COUNTY WHERE
SOME 60S ARE LIKELY. I EXPECT ALL AREAS ALONG I-25 WILL REACH WELL
INTO THE 50S BY THIS AFTERNOON. KLAA AND KLHX WHICH HAVE BEEN IN THE
"ICE BOX" FOR THE LAST WEEK OR SO WILL LIKELY SEE TEMPS REACH ABOVE
FREEZING FOR SEVERAL HOURS TODAY. PARTS OF THE SAN LUIS VALLEY FLOOR
MAY SEE TEMPS FLIRTING AROUND 40F. WE WILL SEE VARIABLE HIGH CLOUDS
THROUGHOUT THE DAY ACROSS THE ENTIRE REGION.

IN THE C MTNS WE WILL SEE CONTINUED SNOW SHOWERS...ESPECIALLY NORTH
OF COTTONWOOD PASS.

TONIGHT...

A WEAK FRONT WILL CROSS THE REGION THIS EVENING. NOT MUCH SENSIBLE
WX IS EXPECTED WITH IT. STRONGER WINDS IN THE MTNS SHOULD DECREASE
BUT IT STILL WILL BE WINDY. DOWNSLOPE WESTERLY FLOW WILL CONTINUE
OVER THE REGION AND THUS ANTICIPATE TEMPS JUST E OF THE S MTNS WILL
REMAIN ABOVE FREEZING. COLDEST TEMPS ON THE PLAINS WILL BE FROM KLHX
E TO THE KS BORDER WHERE LOWS WILL RANGE FROM 15 TO 25. THE SAN LUIS
VALLEY WILL BE A BIT WARMER WITH LOWS ONLY REACHING THE POSITIVE
SINGLE DIGITS. \/34

LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

..STRONGER WINDS EXPECTED FRIDAY NIGHT THROUGH SATURDAY...

FRIDAY AND SATURDAY...THE FLOW ALOFT BECOMES MORE ZONAL ON FRIDAY
AHEAD OF THE NEXT APPROACHING SHORTWAVE...SO DRY AND MILD CONDITIONS
ARE EXPECTED WITH MAX TEMPS ACROSS THE PLAINS IN THE 40S TO RIGHT
AROUND 50 F. THE NEXT SHORTWAVE IS EXPECTED TO DROP DOWN ACROSS THE
NORTHERN ROCKIES LATE FRI NIGHT...BRINGING A VERY GOOD CHANCE FOR
SOME STRONG GUSTY WINDS TO THE HIGHER PEAKS AND LOWER EASTERN SLOPES
OF THE SOUTHERN FRONT RANGE. THE GFS AND ECMWF MODELS AGREE ON A
MORE SOUTHERN TRACK FOR THIS FEATURE...WHILE THE NAM IS ABOUT 12 HRS
SLOWER AND FURTHER NORTH WITH THE SHORTWAVE. FOR THE TIME BEING WILL
SIDE WITH THE GFS AND PLAN ON STRONG WINDS DEVELOPING AFTER MIDNIGHT
FRI NIGHT AND LASTING INTO THE AFTN ON SAT. THERE IS SOME REVERSE
SHEAR SHOWING UP IN THE CROSS-SECTIONS...BUT NOT UNTIL BETWEEN 09Z
AND 12Z. THIS POTENTIAL WIND EVENT BEARS MONITORING TO SEE IF THE
NAM MODEL COMES IN LINE...OR IF THE GFS AND ECMWF START TO BACK OFF.
INCREASED WINDS ARE ALMOST ASSURED...BUT THE MAGNITUDE IS OF COURSE
THE QUESTION.

THE INCREASED WINDS SHOULD HELP BOOST TEMPS ACROSS THE E PLAINS INTO
THE LOWER 50S BEFORE COOLER AIR SEEPS IN SAT NIGHT. AS FOR PCPN
CHANCES...WITH THE NW FLOW ALOFT THERE IS A CHANCE FOR SOME SNOW
OVER THE CENTRAL MTS AND HAVE ADJUSTED POP GRIDS TO SHOW THIS FROM
06Z SAT THROUGH 00Z SUN.

SUNDAY THROUGH WEDNESDAY...AFTER A COOL DAY ON SUNDAY...EXTENDED
MODELS AGREE ON A RIDGE OF HIGH PRESURE BUILDING OVER THE DESERT SW
THROUGH THE MIDDLE OF NEXT WEEK. COLORADO WILL REMAIN ON THE EASTERN
EDGE OF THE RIDGE SO SIGNIFICANT HEAT IS NOT FORECAST...BUT IT
SHOULD PROVIDE FOR DRY CONDITIONS AND GRADUALLY WARMING TEMPS INTO
WED. 27

AVIATION...
VFR CONDITIONS WILL OCCUR AT ALL 3 TAF SITES...KCOS...KPUB AND
KALS...DURING THE NEXT 24H.

WINDS AT KCOS WILL BE TRICKY AS BLOCKING FROM PIKES PEAK WILL CAUSE
VARIABLE WIND CONDITIONS AT TIMES. FLOW WILL PREDOMINANTLY BE
NORTHWESTERLY BUT COULD SEE SOME ROTORS AND WINDS COULD BE FROM A LIGHT
EASTERLY COMPONENT AT TIMES.

KPUB WILL SEE A PREDOMINANTLY WESTERLY WINDS THROUGHOUT THE DAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/31
Hazardous weather outlook, Dec 29, 6:35 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
635 AM MST THU DEC 29 2011

COZ058>089-093>099-301400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
635 AM MST THU DEC 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS THE CENTRAL
MOUNTAINS THIS AFTERNOON AND TONIGHT. ONE TO TWO INCHES OF NEW SNOW
WILL BE POSSIBLE...WITH MOST OF THE ACCUMULATING SNOW OCCURRING
NORTH OF COTTONWOOD PASS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WEST TO NORTHWEST WINDS WILL SPREAD ACROSS ALL OF THE
MOUNTAINS LATE FRIDAY NIGHT THROUGH SATURDAY WITH THE POTENTIAL
FOR GUSTS OF AROUND 70 MPH OR GREATER FOR THE HIGHER PEAKS. THERE
IS ALSO THE POTENTIAL FOR SOME LOCALIZED WIND GUSTS TO SPREAD DOWN
THE LOWER EAST FACING SLOPES SATURDAY MORNING AND AFTERNOON. THESE
STRONG WINDS MAY ALSO RESULT IN BLOWING SNOW IN AND NEAR THE
MOUNTAINS...WITH THE POTENTIAL FOR SLICK ROADS AND REDUCED
VISIBILITIES OVER THE MOUNTAIN PASSES.

THIS DISTURBANCE THAT WILL PRODUCE THE STRONG GUSTY WINDS...WILL
ALSO BRING PERIODS OF LIGHT SNOW TO THE CENTRAL MOUNTAINS LATE
FRIDAY NIGHT THROUGH THE FIRST HALF OF SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE HIGHER ELEVATIONS OF
THE CENTRAL MOUNTAINS.

34/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
December 29, 12:30 PM MST to 2:30 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356940.